Annals of Tropical Medicine and Public Health

ORIGINAL ARTICLE
Year
: 2013  |  Volume : 6  |  Issue : 5  |  Page : 554--558

Prevalence and risk factors of Clostridium difficile - associated diarrhea in Iranian hospitalized patients


Shohreh Farshad1, Mehdi Azami2, Gholamreza Pouladfar1, Mazyar Ziyaeyan1, Maneli Aminshahidi1, Abdolvahab Alborzi1 
1 Professor, Alborzi Clinical Microbiology Research Center, School of Medicine, Shiraz University of Medical Sciences, Shiraz, Iran
2 Skin Diseases and Leishmaniasis Research Center, Isfahan University of Medical Sciences, Isfahan, Iran

Correspondence Address:
Mehdi Azami
Skin Diseases and Leishmaniasis Research Center, Isfahan University of Medical Sciences, Isfahan
Iran

Context: Clostridium difficile is a frequently identified cause of nosocomial gastrointestinal disease. It has been proved to be a causative agent in antibiotic-associated diarrhea. Aims: This study was aimed to determine the prevalence and risk factors of Clostridium difficile-associated diarrhea (CDAD) in hospitalized patients with nosocomial diarrhea in Shiraz, Iran. Materials and Methods: In this study from June to December 2012, a total of 122 stool samples of patients with nosocomial antibiotic associated diarrhea that were admitted in to the intensive care units (ICUs) (41), surgery (16) and organ transplantation wards (65) in Namazi hospital, Shiraz, Iran were collected. All stool samples were cultured on a selective Cycloserine Cefoxitin Fructose Agar and grew isolates were analyzed by cytotoxicity assay and enzyme immune assay for detection and conformation of toxins. Results: The mean ± standard deviation of age was 49.4 ± 13.8 and 75 (61.5%) of patients were male. Nine (7.4%) cases of nosocomial diarrhea were diagnosed as CDAD that all isolates were toxigenic. Five of 65 organs receive transplant patients and 4/41 hospitalized patients in ICUs ward were developed CDAD. None of samples that obtained from surgery ward infected with C. difficile. Ceftazidime and Ampicilline-Sulbactam were the most common antimicrobial drugs used. Multivariate analysis showed that use of diapers, antibiotic and immunosuppressive therapies were significantly associated with CDAD (P < 0.05). Conclusions: Hospital transmission of C. difficile commonly occurred, supporting infection-appropriate measures directed toward the reduction of CDAD.


How to cite this article:
Farshad S, Azami M, Pouladfar G, Ziyaeyan M, Aminshahidi M, Alborzi A. Prevalence and risk factors of Clostridium difficile - associated diarrhea in Iranian hospitalized patients.Ann Trop Med Public Health 2013;6:554-558


How to cite this URL:
Farshad S, Azami M, Pouladfar G, Ziyaeyan M, Aminshahidi M, Alborzi A. Prevalence and risk factors of Clostridium difficile - associated diarrhea in Iranian hospitalized patients. Ann Trop Med Public Health [serial online] 2013 [cited 2019 Nov 22 ];6:554-558
Available from: http://www.atmph.org/article.asp?issn=1755-6783;year=2013;volume=6;issue=5;spage=554;epage=558;aulast=Farshad;type=0